Florida, 2005

Lightning Strike in Florida, August 1, 2005

August 1, 2005 · NWS JAX · 1 event in 1 county or zone

Lighting strike caused a hourse fire off of Altman Drive on the Jacksonville Westside. Extent of damage unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lighting strike caused a hourse fire off of Altman Drive on the Jacksonville Westside. Extent of damage unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 1:25 PM EST, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM EST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT MON AUG 1 2005

...NUMEROUS THUNDERSTORMS ACROSS THE AREA THROUGH WEDNESDAY...

.SHORT TERM...SURFACE TROUGH AT THE SURFACE REMAINS THE KEY FEATURE
ACROSS THE AREA STRETCHING FROM OFFSHORE THE CAROLINAS TO NORTHEAST
FLORIDA. CONVERGENCE IS MAXIMIZED IN THE NORTHERLY FLOW REGION OF
THIS FEATURE...GENERALLY ALONG THE COAST OF SOUTHEAST GEORGIA.
INITIAL CONVECTION IN THIS AREA HAS QUICKLY SHIFTED TO THE EAST AS
STRONGER WESTERLY WINDS ALOFT ON THE LEADING EDGE OF SHORTWAVE ENERGY
HAS TAKEN SHAPE. IMPACT OF THIS WILL BE A DELAYED ONSET OF
THE WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE THIS AFTERNOON...
WITH ACTIVE WEST COAST SEABREEZE PROVIDING THE FOCUS FOR ADDITIONAL
STORM DEVELOPMENT.

SIMILAR CONDITIONS EXPECTED FOR TUESDAY AFTERNOON WITH MODELS
SHOWING A SLIGHT SOUTHWARD PUSH OF BEST DIFFERENTIAL PVA.
REGARDLESS...TRIGGER TEMPS SHOULD REMAIN LOW AND ABUNDANT LOW LEVEL
MOISTURE WILL ALLOW FOR UNIFORM HIGH POPS. EXPECT ACTIVITY TO FIRE
EARLY ALONG THE EAST COAST SEABREEZE...BUT CONTINUED STRONG
WESTERLY COMPONENT ALOFT SHOULD PUSH THESE OUT TO SEA QUICKLY.
ANOTHER ROUND WILL BE IN THE OFFING LATER IN THE AFTERNOON AS WEST
COAST SEABREEZE COLLIDES WITH EASTERLY FLOW ALONG THE COAST. NO
CHANGE IN ENVIRONMENT AS WARM CONDITIONS ARE PRESENT ALOFT AND
COLUMN IS VERY MOIST. THEREFORE EXPECT CONTINUED HEAVY RAINFALL TO
BE THE PRIMARY THREAT WITH THESE STORMS.

MODELS ARE NOW BACKING OFF ON THE SOUTHWARD PROGRESSION OF DRY AIR
FROM THE NORTH...ESPECIALLY THE ETA. PREVIOUS FORECAST CORRECTLY
FAVORED THE WETTER GFS AND WILL CONTINUE THIS TREND TODAY WITH
LIKELY POPS OVER A GOOD PORTION OF THE AREA.

ETA DOES SHOW DRYING FOR THURSDAY AFTERNOON...BUT A DAY LATER THAN
PREVIOUS RUNS WHICH LEADS TO LOWER CONFIDENCE. WILL TRIM THE MAV
POPS SLIGHTLY BUT FAVOR HEAVILY OVER THE ETA SOLUTION. GFS HAS
UPPER TROUGH PERSISTING OVER THE SAVANNAH RIVER WITH GOOD LIFT
DURING THE AFTERNOON OVER THE GEORGIA PORTION.

.LONG TERM...NEWEST GFS RUN ESTABLISHES SURFACE HIGH OVER THE UPPER
MIDWEST A LITTLE FARTHER SOUTH AND WITH TIME THIS MAY SINK FARTHER
SOUTH TO ENHANCE EASTERLY FLOW FOR THE EXTENDED. IMPACT ON POPS
WILL BE MINIMAL AND PLAN TO KEEP A RETURN TO CLIMO POPS IN THE GRID
FORECAST.

&&

.MARINE...EASTERL SWELLS OF 2-3 FT CONTINUE TO DOMINATE WAVE HTS.
OTHERWISE WINDS WILL BE GENERALLY 10 KT OR LESS THROUGH MUCH OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  87  71  90 /  60  70  50  50
SSI  75  86  75  88 /  60  60  60  60
JAX  72  88  71  89 /  60  70  50  60
SGJ  74  86  73  86 /  60  50  40  60
GNV  72  89  71  89 /  60  60  40  60
OCF  72  92  72  90 /  60  60  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Aug 1, 10:00 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT MON AUG 1 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT MON AUG 1 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON... AND PERSISTING INTO THE EVENING HOURS. STRONGER STORMS
WILL CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO
50 MPH AND LOCALLY HEAVY RAINFALL.

MINOR FLOODING IS IMPACTING THREE RIVERS ESTATES ALONG THE SANTA FE
RIVER. PLEASE REFER TO THE RIVER FLOOD STATEMENT FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A MODERATE THREAT OF RIP CURRENTS IS EXPECTED BY TUESDAY AS EASTERLY
SWELLS INCREASE. SHOWERS AND THUNDERSTORM ACTIVITY WILL BECOME
MORE SCATTERED BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/DEESE

In the hours before

Special weather statement, Aug 1, 4:57 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT MON AUG 1 2005

FLZ023>025-031-032-012245-
BAKER-BRADFORD-CLAY-DUVAL-NASSAU-
557 PM EDT MON AUG 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...
BRADFORD...CLAY...BAKER AND DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF MACCLENNY TO 7 MILES SOUTH OF KINGSLEY...OR
ALONG A LINE EXTENDING FROM 19 MILES NORTH OF RAIFORD TO 11 MILES
NORTH OF MELROSE...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAWTEY...MACCLENNY...
KINGSLEY...MAXVILLE...MIDDLEBURG...BRYCEVILLE AND BALDWIN THROUGH 645
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 1, 5:23 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
623 PM EDT MON AUG 1 2005

FLZ037-012315-
PUTNAM-
623 PM EDT MON AUG 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF
HOLLISTER...OR ABOUT 7 MILES EAST OF INTERLACHEN...MOVING EAST AT 5
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND HOLLISTER...CARRAWAY...WELAKA...SATSUMA...PALATKA...SAN
MATEO...POMONA PARK AND EAST PALATKA THROUGH 715 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 1, 5:33 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
633 PM EDT MON AUG 1 2005

FLZ024-GAZ164-012315-
CHARLTON-NASSAU-
633 PM EDT MON AUG 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND
CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 715 PM EDT...

AT 633 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
HILLIARD...STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND HILLIARD THROUGH 715 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 1, 6:05 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EDT MON AUG 1 2005

FLZ025-012345-
DUVAL-
705 PM EDT MON AUG 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT...

AT 705 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 14 MILES NORTH OF BALDWIN...
OR ABOUT 8 MILES SOUTHWEST OF CALLAHAN...MOVING SOUTH AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BALDWIN...NORMANDY...ORTEGA AND JACKSONVILLE HEIGHTS THROUGH 745 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 1, 6:08 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
708 PM EDT MON AUG 1 2005

FLZ032-020000-
CLAY-
708 PM EDT MON AUG 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 800 PM
EDT...

AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF KINGSLEY...OR ABOUT
17 MILES EAST OF RAIFORD...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLEY AND PENNEY FARMS
THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 1, 7:24 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
824 PM EDT MON AUG 1 2005

FLZ032-037-020115-
CLAY-PUTNAM-
824 PM EDT MON AUG 1 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY AND PUTNAM
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 915 PM
EDT...

AT 824 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHWEST OF
BOSTWICK...OR ABOUT 15 MILES NORTHWEST OF PALATKA...MOVING SOUTHEAST
AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND FLORAHOME...CARRAWAY...BOSTWICK...SAN MATEO...PALATKA...
ORANGE MILLS AND EAST PALATKA THROUGH 915 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
August 1, 7:46 PM EST
Where
Duval County, Whitehouse
Reported by
EMERGENCY MANAGER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456411.